Illinois, 2009Damaging Winds in Illinois, July 23, 2009
July 23, 2009 · NWS LSX · 2 events in 2 counties and zones
Weak weather system was drifting southeast through region, triggering some isolated showers and thunderstorms. A few of the storms produced severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak weather system was drifting southeast through region, triggering some isolated showers and thunderstorms. A few of the storms produced severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 23, 4:57 PM CST, 58 minutes earlier.
Area forecast discussion, Jul 23, 4:57 PM CST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CDT THU JUL 23 2009
.DISCUSSION...
/309 PM CDT THU JUL 23 2009/
TONIGHT THROUGH SATURDAY...WEAK SFC LOW NOTED OVER NRN MO AND SRN IA
THIS AFTN WITH AREA OF CONVERGENCE STRETCHING SE TOWARDS STL AND
MOISTURE POOLING IN NRN MO. WITH LOW DRIFTING SE AND 1000-2000 J/KG
OF CAPE AVAILABLE...WOULD NOT BE SURPRISED TO SEE A FEW -TSRA
DEVELOP FROM THE CU FIELD SO INCLUDED ISOLATED MENTION FOR EARLY
EVENING. PATCHY FOG IS POSSIBLE AGAIN LATE TONIGHT ESPECIALLY IN
AREAS SUSCEPTIBLE TO COLD AIR DRAINAGE. SFC RIDGE SHIFTS E
OVERNIGHT WITH WINDS VEERING SW BY FRI AFTN AND INCREASING AHEAD OF
APCHG CDFNT. FRI LOOKS TO BE THE WARMEST DAY OF THE PD WITH HIGHS
REACHING THE UPPER 80S TO NEAR 90. SHORTWAVE OVER MANITOBA /PER
WATER VAPOR IMAGERY/ WILL CONTINUE DIVING SE...EVENTUALLY DRAGGING
THE AFOREMENTIONED COLD FRONT THROUGH THE REGION ON SAT WITH
THUNDERSTORMS EXPECTED ALONG/AHEAD OF FROPA. ALTHOUGH 0Z AND 12Z ECMWF/6Z
AND 12Z GFS/6Z NAM/9Z SREF ALL IN GENERAL AGREEMENT ON WHEN CDFNT
APCHGS MO/IA BORDER...DISAGREEMENTS REMAIN OVER HOW QUICKLY IT MOVES
THROUGH WITH THE SREF SUGGESTING CDFNT WILL STALL ALONG THE MO/AR
BORDER. PRECIP CHCS MAY NEED TO BE EXTENDED INTO SUN IF MODELS
CONTINUE TO SLOW DOWN FNTL MOVEMENT.
SUNDAY THROUGH THURSDAY...ECMWF AND GFS IN GOOD AGREEMENT ON LARGE
SCALE PATTERN WITH CONTINUED NW FLOW ALOFT BETWEEN WRN CONUS RIDGE
AND ERN CONUS TROF. EXPECTING COOLER CONDITIONS ON SUNDAY BEHIND
CDFNT WITH A BRIEF WARM UP ON TUE BEFORE NEXT CDFNT MOVES THROUGH
THE REGION ON TUE/WED. GUIDANCE SUGGESTS ANOTHER SHORTWAVE FOR
THU/FRI BUT HELD OFF ON ADDING POPS UNTIL PERIODICITY OF SHORTWAVE
PASSAGES IN THIS FLOW REGIME BECOMES BETTER ESTABLISHED.
KANOFSKY
&&
.AVIATION...
/522 PM CDT THU JUL 23 2009/
FOR THE 00Z TAFS...SCT TSRA HAVE DVLPD ALONG A WK NW-SE SFC TROF
ACRS NERN MO AND E CNTRL MO. WHILE THESE TSRA HAVE REMAINED BTWN
UIN AND COU...THEY SHOULD MOVE THRU OR VERY NR STL/SUS EARLY THIS
EVNG. WILL LIKELY NEED TO INCLUDE A TEMPO GRP OF TSRA BTWN 00Z TO
01Z OR 02Z THIS EVNG IN STL AND SUS. AFTER 02Z FRI MOST OF THIS
TSRA ACTIVITY SHOULD EITHER DISSIPATE OR MOVE SE OF THE STL METRO
AREA. ONCE THE CONVECTIVE DEBRIS CLOUDS CLR OUT LTR THIS EVNG
THERE SHOULD NOT BE MUCH IN THE WAY OF CLOUDS. WITH A MOSTLY CLR
SKY AND LGT SFC WND LT TGT FOG SHOULD DVLP PARTICULARLY AT TAF
SITES WHICH RECEIVED RECENT RAINFALL LIKE SUS. FEW-SCT DIURNAL
CUMULUS CLOUDS WILL DVLP DURING THE LT MRNG AND AFTN ON FRI. SFC
WNDS WILL BE SWLY ON FRI AHD OF AN APPROACHING CDFNT WHICH WILL
MOVE SEWD INTO THE CWA LT FRI NGT. SHRA/TSRA WITH THIS FNT SHOULD
HOLD OFF TIL AFTER 00Z SAT IN UIN.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jul 23, 2:16 PM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CDT THU JUL 23 2009
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
316 PM CDT THU JUL 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
50 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY NIGHT THROUGH
SATURDAY NIGHT...AND AGAIN ON TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
KANOFSKY
In the hours before
Local storm report, Jul 23, 4:29 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
529 PM CDT THU JUL 23 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 3 NW SILEX 39.16N 91.10W
07/23/2009 M1.00 INCH LINCOLN MO TRAINED SPOTTER
QUARTER SIZE HAIL AND TREE LIMBS DOWN
0525 PM TSTM WND DMG 3 NW SILEX 39.16N 91.10W
07/23/2009 LINCOLN MO TRAINED SPOTTER
QUARTER SIZE HAIL AND TREE LIMBS DOWN
&&
EVENT NUMBER LSX0900033
EVENT NUMBER LSX0900034
GKSLocal storm report, Jul 23, 5:30 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT THU JUL 23 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL OLD MONROE 38.93N 90.75W
07/23/2009 E0.70 INCH LINCOLN MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0900035
SIPPRELLSpecial weather statement, Jul 23, 5:33 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 PM CDT THU JUL 23 2009
ILZ100-101-MOZ064-240015-
MADISON IL-ST. CLAIR IL-ST. LOUIS CITY MO-
633 PM CDT THU JUL 23 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LOUIS CITY...
SOUTHERN MADISON AND NORTHERN ST. CLAIR COUNTIES UNTIL 715 PM CDT...
AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EAST ST. LOUIS...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CENTREVILLE...
WASHINGTON PARK...
CASEYVILLE...
COLLINSVILLE...
FAIRVIEW HEIGHTS...
BELLEVILLE...
SWANSEA...
OFALLON...
SHILOH...
SCOTT AFB...
LEBANON...
MASCOUTAH...
SUMMERFIELD...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
CARNEY
Thunderstorm Wind, St. Clair
- When
- July 23, 5:55 PM CST
- Where
- St. Clair County, 2 mi NNW of O Fallon
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.627, -89.914
Several trees and power lines were blown down. Also, one house sustained minor siding damage.
Thunderstorm Wind, Randolph
- When
- July 23, 6:20 PM CST
- Where
- Randolph County, 0.95 mi N of Kellogg to 0.37 mi SSE of Roots
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.034, -90.031
Thunderstorm winds partially flattened a corn field and blew 40 empty train coal cars over. One home in the area sustained moderate roof damage and several power poles were blown over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, July 23, 20091 death · 7 injured · $5,000 · 1 event
- Rip Current in South Carolina, July 23, 20091 death · 1 injured · 1 event
- Hail and Damaging Winds in Colorado, July 23, 2009$7.8 million · 1 in hail · 19 events
- Hail and Damaging Winds in Nebraska, July 23, 2009$270,000 · 2.5 in hail · 26 events
- Flash Flooding and Flooding in Pennsylvania, July 23 to 24, 2009$385,000 · 13 events
- Hail and Heavy Rain in Iowa, July 23, 2009$66,000 · 1 in hail · 4 events
- Flood and Strong Wind in Massachusetts, July 23 to 24, 2009$30,000 · 2 events
- Flash Flooding in Texas, July 23, 2009$25,000 · 2 events
- Hail and Damaging Winds in Minnesota, July 23, 20092 in hail · 17 events
- High Surf in Hawaii, July 23 to 24, 200915 events
- Hail and Lightning Strikes in Wisconsin, July 23, 20091 injured · $4,000 · 1 in hail · 6 events
- Hail and Lightning Strike in Maryland, July 23, 20091 injured · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188482, 188484.